Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 29, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Nov 5, 2018, 10:55 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 35 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2018, 10:55 PM CST (04:55 UTC)
- Expired
- Nov 5, 2018, 11:30 PM CST
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 11:12 PM CST | TSTM WND DMG | 9 Nw Underwood-Petersvi, AL | TREE DOWN AT CR 85 AND CR 261. |
| Nov 5, 11:13 PM CST | TSTM WND DMG | 7 W Underwood-Petersvil, AL | A TREE WAS KNOCKED DOWN ON CR 235 IN OAKLAND. TIME ESTIMATED BY RADAR. |
| Nov 5, 11:16 PM CST | TSTM WND DMG | 7 W Underwood-Petersvil, AL | TREE DOWN ON CR 235 IN OAKLAND. |
| Nov 5, 11:16 PM CST | TORNADO | 10 Nw Underwood-Petersv, AL | NWS SURVEY DETERMINED A TORNADO TOUCHED DOWN WEST OF ALABAMA HIGHWAY 157 AND NORTH OF LAUDERDALE COUNTY ROAD 141, NORTHWEST OF THE CLOVERDALE COMMUNITY. |
| Nov 5, 11:17 PM CST | TSTM WND DMG | 10 Nnw Underwood-Peters, AL | A TREE WAS KNOCKED DOWN ON CR 259 NEAR CR 10 IN CLOVERDALE. TIME ESTIMATED BY RADAR. |
| Nov 5, 11:19 PM CST | TSTM WND DMG | 9 Nw Underwood-Petersvi, AL | CAMPER TRAILERS WERE BLOWN OVER AT HIGHWAY 157 NEAR CR 141. |
| Nov 5, 11:25 PM CST | TSTM WND DMG | 1 E Waterloo, AL | TREE DOWN ON COUNTY RD 14 NEAR COUNTY RD 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 10:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
022
WFUS54 KHUN 060455
TORHUN
ALC033-077-060530-
/O.NEW.KHUN.TO.W.0029.181106T0455Z-181106T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1055 PM CST MON NOV 5 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Western Lauderdale County in northwestern Alabama...
Northwestern Colbert County in northwestern Alabama...
* Until 1130 PM CST.
* At 1054 PM CST, a severe thunderstorm capable of producing a
tornado was located near Iuka, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Waterloo, Riverton, Wright, Threet, Oakland and Margerum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3501 8794 3501 8774 3484 8772 3474 8812
3489 8810 3492 8816 3493 8816
TIME...MOT...LOC 0454Z 251DEG 44KT 3485 8814
TORNADO...RADAR INDICATED
HAIL...<.75
$$
70/DD1 follow-up statement
834
WWUS54 KHUN 060525
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1125 PM CST MON NOV 5 2018
ALC033-077-060534-
/O.EXP.KHUN.TO.W.0029.000000T0000Z-181106T0530Z/
Lauderdale AL-Colbert AL-
1125 PM CST MON NOV 5 2018
...THE TORNADO WARNING FOR WESTERN LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES WILL EXPIRE AT 1130 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 600 AM CST for northwestern
Alabama.
A Severe Thunderstorm Warning still remains in effect for portions
of Lauderdale and Colbert counties until 1145 PM CST.
LAT...LON 3501 8794 3501 8774 3484 8772 3474 8812
3489 8810 3492 8816 3493 8816
TIME...MOT...LOC 0524Z 251DEG 44KT 3496 8773
$$
70/DDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 5, 9:20 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 5, 9:20 PM CST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 920 PM CST Mon Nov 5 2018 .NEAR TERM...(Tonight) Issued at 920 PM CST Mon Nov 5 2018 Squall line is coming more together now across west TN into NE MS this Mon evening. Developing line is still fairly linear at this point, although as the QLCS becomes more organized over the next couple of hrs, it should begin to show more bowing segments as the airmass continues to destabilize. Tornado Watches are in effect across portions of west/mid TN into north MS and will likely be issued for the cntrl TN Valley in the next hr or so. Main wx threats with the oncoming squall line continue to be damaging winds, large hail and tornadoes. The line should make its way across the area thru the overnight period and begin to exit NE AL heading into the daytime hrs Tue. Trailing cold front will also make its way thru the area shorty after the squall line, exiting NE AL to the east Tue morning. The wx should quickly improve in the wake of the frontal passage Tue morning, with rainfall tapering off just in time for Election Day. Only major change to the ongoing forecast was to have POPs mirror the movement of the squall line to the east during the overnight period. .SHORT TERM...(Tuesday through Wednesday) Issued at 310 PM CST Mon Nov 5 2018 Shower activity will quickly end from west to east across our eastern areas after daybreak Election Day Tuesday, as the QLCS and front head east of the region. Air temperatures behind the front are not that much colder, with highs on Tuesday rising to around 70. This also big picture wise will help tamp down overall storm strength. In a trough dominated mid/upper level pattern into the midweek across the greater North American domain, another system forming to our west will bring more chances of showers for the midweek. Upglide and moisture with this next system, along with minimal shear could bring an isolated thunderstorm in as well. Cooler air filtering in from the west will result in a cooler mid week, with high temperatures only in the low/mid 60s. .LONG TERM...(Wednesday night through Sunday) Issued at 310 PM CST Mon Nov 5 2018 The extended portion of the forecast begins Wednesday night with a disturbance moving through relatively zonal H5 flow. This will have sparked some shower activity across the area during the day Wednesday, with activity tapering off from NW to SE through the day. Lows Thursday morning will bottom out in the lower/middle 40s before yet another disturbance affects the area later in the day. This lobe of vorticity will precede a deepening H5 trof diving SE from the Upper MidW. While scattered showers are possible Thursday, a more widespread rain event arrives the next day as the upper trof deepens and becomes negatively tilted across the Great Lakes. A sfc low will strengthen across the OH Valley and drag a cold front across the area late in the day Friday, bringing upwards of 0.75" of rainfall to the region once again. High pressure at the sfc builds into the area for the weekend, with dry and unseasonably cold temperatures expected. After daytime highs Friday only topping out in the lower/middle 50s, lows Saturday morning will fall into the lower to middle 30s. Some moderation of temps is expected by Saturday afternoon with highs climbing into the lower 50s. A colder morning is expected Sunday morning with temperatures at or slightly below freezing. As a result, widespread frost is expected both mornings, with the potential for a Freeze Warning possible Sunday morning (as of this moment). Will continue to monitor this threat and will issue appropriate products as necessary as the window of time for that nears. Beyond the weekend, another (mostly dry) cold front will push through the area on Monday, with another sfc high building into the area from the NW. Have only included SCHC PoPs for this time period for now, but this may need adjusting as we head through the week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 550 PM CST Mon Nov 5 2018 MVFR cigs just above 1K ft remain in place at the two main airports heading into the early evening hrs this Mon. These low clouds are in place ahead of a cold front moving ewd into the Midwest region. Shra/tsra are developing ahead of this front as they spread ewd into west TN. A line of more organized tsra is expcted to develop/move ewd across the area going into the overnight period. Reduced cigs/vis are likely within this line of tsra, along with vrb winds gusting up to 40kt or so. The line should then move east of the area, along with the cold front itself, heading into the morning hrs Tue, with precip tapering off and cigs lifting above 3K ft. South winds around 18kt with higher gusts ahead of the front should also diminish with the frontal passage. Cloud cover should then diminish/sct late Mon morning, with VFR conds xpcted thru the remainder of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...RSB LONG TERM...12 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 314 PM CST Mon Nov 5 2018 ALZ001>010-016-TNZ076-096-097-061200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 314 PM CST Mon Nov 5 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A line of strong to severe thunderstorms will move across the Tennessee Valley late tonight through early Tuesday morning. Isolated severe storms may also develop ahead of this line late this evening. Widespread damaging winds of 60 to 70 MPH are likely and a few tornadoes are possible. A lesser chance for large hail is also possible. The threat for severe storms will be highest for northern and western portions of the area. Storms will exit the area quickly to the east by sunrise or shortly thereafter in northeastern Alabama. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Cold temperatures will filter into the area for late this week, with the potential for widespread frost and freezing temperatures Saturday and especially Sunday mornings. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested tonight into early Tuesday morning. 12
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 10:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 46 min |
| Nov 5, 11:23 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 22 min |
| Nov 5, 11:30 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 45 min |
| Nov 5, 11:45 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 30 min |
| Nov 5, 11:46 PM CST | Tornado Warning | HUN | Colbert, Franklin | 29 min |
| Nov 5, 11:55 PM CST | Tornado Warning | HUN | Lauderdale | 13 min |
| Nov 6, 12:02 AM CST | Tornado Warning | HUN | Colbert, Lauderdale | 28 min |
| Nov 6, 12:10 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 50 min |
| Nov 6, 12:19 AM CST | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 26 min |
| Nov 6, 12:26 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 34 min |
| Nov 6, 12:56 AM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 34 min |
| Nov 6, 1:27 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Marshall, Morgan | 33 min |
| Nov 6, 1:54 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall, Morgan | 36 min |
| Nov 6, 2:27 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 33 min |
| Nov 6, 2:32 AM CST | Tornado Warning | HUN | Jackson | 28 min |
| Nov 6, 2:54 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 36 min |
| Nov 6, 3:06 AM CST | Tornado Warning | HUN | DeKalb | 9 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.